Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Ren Nutr. 2006 Oct;16(4):341-5.

Acute renal failure in a young weight lifter taking multiple food supplements, including creatine monohydrate.

Author information

  • 1Department of Internal Medicine, Mayo Clinic College of Medicine, Rochester, MN 55902, USA.

Abstract

We report a case of a healthy 24-year-old man who presented with acute renal failure and proteinuria while taking creatine and multiple other supplements for bodybuilding purposes. A renal biopsy showed acute interstitial nephritis. The patient recovered completely after he stopped taking the supplements. Creatine is a performance-enhancing substance that has gained widespread popularity among professional as well as amateur athletes. It is legal and considered relatively safe. Recently there have been case reports of renal dysfunction, including acute interstitial nephritis, associated with its use. Further studies are needed to evaluate the safety of creatine supplementation. It may be prudent to include a warning of this possible side effect in the product insert.

PMID:
17046619
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk